Woman Turns Up To Hospital Because Her Blood Had Turned Blue
A woman has been hospitalised after her blood turned blue, resembling something out of a sci-fi movie.
The 25-year-old woman gave the expression ‘feeling blue’ an entirely new meaning when she arrived at a Rhode Island hospital with navy blue blood.
As per a paper in the New England Journal of Medicine, the woman admitted using a topical pain reliever for toothache, before waking up the next day feeling ‘weak and blue’.
Doctors say the woman was what they call cyanotic, which is the medical term for having blueish skin and nails.
She was seen by Dr Otis Warren, an emergency room doctor on duty at Miriam hospital in Providence, who diagnosed the problem as ‘acquired methemoglobinemia’, a rare blood disorder which causes people to produce an extraordinary amount of methemoglobin, a type of haemoglobin.
According to the National Library of Medicine, with methemoglobinemia, the haemoglobin can carry oxygen, but cannot release it effectively to tissues.
Fortunately, Dr Warren had come across a case of methemoglobinemia previously, with a patient who was being treated with an antibiotic.
Speaking to NBC News, he explained:
The skin color looked exactly the same. You see it once, and it stays in your mind.
Dr Warren said the condition had been set off as a result of the numbing agent used for toothache, which contained benzocaine.
Although the woman told him she hadn’t used the entire bottle, he said it was apparent she’d ‘used a whole lot of it.’
He treated the woman with an antidote, ironically named methylene blue, and he says within minutes she responded that she was feeling far better. She was given a second dose and spent the night in hospital so doctors could keep an eye on her, before being sent home the very next morning, albeit with a note to get herself to the dentist.
Dr Warren said the case prompted him to advice people to take extra care when using benzocaine.
People have no idea that something very specific and very dangerous can happen. It is not a mild side effect.
If you have a story you want to tell send it to UNILAD via [email protected]